Lake Huron, 2025Marine Thunderstorm Wind in Lake Huron, May 16, 2025
May 16, 2025 · NWS APX · 1 event in 1 county or zone
A line of storms ahead of a warm front crossed the area from southwest to northeast during the evening of the 15th into the overnight of the 16th, producing mainly gusty winds up to about 50mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms ahead of a warm front crossed the area from southwest to northeast during the evening of the 15th into the overnight of the 16th, producing mainly gusty winds up to about 50mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 15, 6:51 PM EST, 6 hours 9 minutes earlier. Its key messages:
- Thunderstorm chances tonight. Watching potential for a line of severe storms, with primary risks being damaging winds and large hail. A non-zero tornado risk is also present.
- Elevated fire danger Friday.
- More chances for widespread showers and thunder Friday night, lingering into Saturday as a cold front passes through the region.
- Cooler than normal temperatures this weekend.
Area forecast discussion, May 15, 6:51 PM EST, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
751 PM EDT Thu May 15 2025
.KEY MESSAGES...
- Thunderstorm chances tonight. Watching potential for a line of
severe storms, with primary risks being damaging winds and
large hail. A non-zero tornado risk is also present.
- Elevated fire danger Friday.
- More chances for widespread showers and thunder Friday night,
lingering into Saturday as a cold front passes through the
region.
- Cooler than normal temperatures this weekend.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 244 PM EDT Thu May 15 2025
Current Overview / Pattern Synopsis:
Current conditions overhead are fair with some diurnal CU
bubbling at the moment... Lake Huron shadow blatant on visible
satellite, with the most agitated CU generally hovering over
Leelanau and Benzie counties as temperatures have topped out in
the 70s to lower 80s, with cooler conditions in the 50s and 60s
near the immediate Lake Huron shore.
Upstream... Deepening surface low pressure over SW MN attm,
with attendant warm frontal boundary stretching down the I-90
corridor all the way into northern Ohio. Expecting this front to
continue to lift north and eastward, leading to the development
of a shower / thunderstorm complex over Wisconsin that will
traverse our area early tonight as the warm / occluding front
surges through the region. In its wake, the cyclone dry slot
will become the dominant feature through the day Friday as
enhanced SW flow dominates amid a continuingly pinched pressure
gradient.
Forecast Details:
Rest of today: Likely holding dry for most as temps build into the
70s and 80s. Warmest across NW lower (83-86) due to downsloping SE
winds. Still monitoring the Grand Traverse Bay area for any sort of
development as hi-res guidance still creates a plume of instability
that could touch off a storm in the afternoon hours if lake breeze
processes can materialize. With the current wind field in place, any
storm that develops could easily produce strong winds and hail, but
confidence in this occurring remains very low at this juncture.
This evening - Tonight: Thunderstorm complex set to develop across
the pond in Wisconsin late this afternoon, initially with a semi-
discrete mode. This activity should congeal into a line and march
eastward over Lake Michigan. Timing of this storm complex's passage
remains less than ideal for us, with waning diurnal instability
likely leading to a weakening trend as this feature progresses
eastward. That being said, a pool of moisture along / ahead of the
front may be able to keep some instability alive across the region.
With steepening mid level lapse rates in excess of 8C/km, this in
itself should be enough to at least maintain updrafts through much
of the CWA, barring the marine layer over Wisconsin does not
eviscerate convective processes as this system moves east. In
addition, low level jet support should promote the maintenance of
this line of storms over much of Lake Michigan and much of northern
Michigan. Instability parameters progged at 750-1500 J/KG.
With deep shear in place, certainly enough to support a severe
threat, with the greatest threat favoring west of I-75, with
particular focus on the SW CWA (CAD, MBL, FKS), which matches with
the latest SPC outlook putting that particular region in the Enhanced
Risk (Level 3/5) category for severe storm potential, while the rest
of northern lower is in Slight Risk (2/5) and much of the eastern
Yoop holds in Marginal Risk (1/5). Primary threats will be damaging
straight-line winds, though with those steeper mid-level lapse
rates, certainly a hail threat there too. Tornado threat is low but
non-zero... in the event that any embedded mesovortices from
supercells over Wisconsin can maintain themselves and embed within
the line, certainly could see a brief spin-up with the passage of
the line. Flooding is of minimal concern with this line of storms,
as most areas will receive 30-45 minutes of rainfall, with a fraction
of that timeframe being moderate to heave. Most areas will wind up
with less than 0.25" of rain tonight if any rainfall is realized.
Friday: Clearing out quite considerably as the cyclonic dry slot
moves overhead, though still firmly within the warm sector. Highs
spike right back into the 70s and 80s, with NE lower perhaps making
a run into the upper 80s via downsloping warming. Pinched pressure
gradient will promote excellent mixing with lowered surface
dewpoints in the 40s, bringing RHS down into the 20s. With limited
rainfall anticipated from tonight's storms, this could lead to
elevated fire danger throughout the afternoon Friday. Cold front
from the surface low will approach later in the day, perhaps
introducing a shower chance across NW lower later in the afternoon,
but the bulk of the rain with the cold front will wait until Friday
night (see Long Term forecast for more details).
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 244 PM EDT Thu May 15 2025
Pattern Forecast: Vertically stacked low pressure is expected to be
situated over northeast MN at the start of the period Friday
evening. Occluded front attendant to this system progged to cross
northern MI Friday evening/night with much cooler/below normal
temperatures to follow for the weekend. By early next week, low
pressure is expected to be pinwheeling across the nation's
midsection with remarkably good long range model agreement keeping
the vast majority, if not all, associated precip to the south of the
forecast area -- leaving dry conditions and near to below normal
temperatures locally.
Forecast Details: Aforementioned occluded front is expected to cross
west to east across northern Michigan Friday evening/night with
occasionally gusty south/southwest winds gradually veering more
northwesterly with time during the day Saturday. Bulk of associated
additional precip with this system is expected Friday evening/night
in the form of showers with some embedded thunderstorms. Some
lingering light shower activity likely to percolate through Saturday
with falling temperatures and continued occasionally gusty winds
giving a rather fall-feel vs. late spring.
Conditions expected to trend drier for Sunday into the start of next
week with continues with winds gradually turning more northeast/
easterly early next week as low pressure ramps up well to our
southwest. As was alluded to above, there's fairly decent model-to-
model and run-to-run consistency keeping the vast majority of
associated precipitation displaced to our southwest. Could a rogue
shower sneak into far southwestern portions of the forecast area as
times through the middle of next week? Sure, but the bulk of Monday -
Wednesday timeframe looks dry.
Cooler temperatures expected to prevail for much of the long term
with lots of 50s and low 60s for highs. Some frost/freeze concerns
as well, especially Sunday/Monday nights.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 743 PM EDT Thu May 15 2025
Watching a couple of things this evening: first is squall line
advancing across eastern Wisconsin toward Lake Michigan...likely
reaching KMBL around 0200Z...KTVC 0300-0330Z...KPLN 0330Z-
0430Z...and KAPN/KCIU after 0500Z. Gusty winds (likely from the
south/southwest) a good bet with this line of storms as they
pass through...but should only be a 1-2 hours window for this.
Second thing is sneaky area of fog/St over northern Lake Huron
getting pushed toward northeast Lower...and with loss of daytime
heating/mixing concerned about an LIFR fog/St deck spreading
into KAPN after 0100Z through about the time the line of storms
is expected to roll through.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.
&&
SHORT TERM...HAD
LONG TERM...MJG
AVIATION...JPB
Hazardous weather outlook, May 16, 12:49 AM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
149 AM EDT Fri May 16 2025
MIZ016>018-020>036-041-042-086>088-095>099-161100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
149 AM EDT Fri May 16 2025
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Tonight.
Thunderstorms will come to an end by daybreak.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Elevated fire danger conditions Friday afternoon with very warm
temperatures, breezy conditions, and low RH values.
A few thunderstorms are possible Friday night. Severe weather is
not expected.
Areas of frost will be possible Sunday and Monday nights, primarily
across interior areas of northern Michigan.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-161100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
149 AM EDT Fri May 16 2025
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Tonight.
Thunderstorms will come to an end by daybreak.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few thunderstorms are possible Friday night. Severe weather is
not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For more information visit http://weather.gov/gaylord.
JPB
Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary
- When
- May 16, 1:00 AM EST
- Where
- Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 0.85 mi SE of Alpena
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 45.060, -83.420
Wind gust to 46mph reported at APNM4, Alpena, MI marine wind site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 16 to 17, 202518 deaths · $421,000 · EF4 · 80 events
- Tornadoes and Hail in Missouri, May 16, 20255 deaths · 38 injured · $1.6 billion · EF2 · 96 events
- Tornadoes and Hail in Missouri, May 16, 20252 deaths · 10 injured · $16 million · EF3 · 24 events
- Tornadoes and Flood in Illinois, May 16, 20257 injured · $25 million · EF4 · 24 events
- Tornadoes and Hail in Kentucky, May 16, 20254 injured · $21 million · EF3 · 62 events
- Tornadoes and Hail in Indiana, May 16, 20251 death · 3 injured · $2.5 million · EF2 · 36 events
- Hail and Damaging Winds in Virginia, May 16 to 17, 20252 deaths · $373,000 · 1.25 in hail · 21 events
- Tornadoes and Hail in Kentucky, May 16, 2025EF3 · 120 events
- Tornadoes and Hail in Maryland, May 16, 2025$2.1 million · EF1 · 65 events
- Tornado and Hail in Missouri, May 16, 2025$620,000 · EF1 · 36 events
- Hail and Damaging Winds in Texas, May 16 to 17, 2025$333,000 · 3.25 in hail · 56 events
- Tornadoes and Flood in Texas, May 16 to 18, 2025EF2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287325.